Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 32, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 30, 2023, 4:46 PM MDT for Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2023, 4:46 PM MDT (22:46 UTC)
- Expired
- May 30, 2023, 7:38 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cheyenne County, CO, Kit Carson County, CO, Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:03 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 30, 2:03 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Goodland KS 203 PM MDT Tue May 30 2023 .SHORT TERM...(This evening through Thursday night) Issued at 146 PM MDT Tue May 30 2023 Across the Tri State region this afternoon, skies are mainly sunny with some high clouds over portions of the area. Currently, temperatures are ranging mainly in the 80s. Winds are south- southwesterly around 10-20 mph with some higher gusts. For the afternoon and evening hours, the main weather focus will be the development of thunderstorms over eastern colorado. The latest HRRR/NAM Nest are showing an initiation time around 23z this afternoon, then transitioning into KS/NE by 00z-02z. Currently, SPC analysis is showing SBCape around 3000-4000j/kg, DCape around 1500j/kg and MUCape around 4000j/kg. Dewpts around ranging in the mid 50s to lower 60s and PWATs are ranging from 0.80-1.00" from west to east. Overall the atmosphere is primed should convection get started over Colorado. A weak shortwave over topping the 500mb ridge in place will help to carry storms east into the evening hours. SPC has upgraded much of the cwa into the Slight/Enhanced categories for today/tonight, and with parameters currently, with the potential quick movement of a line if it forms, wind gusts will be main wx threat, followed by hail. A heavy rain threat does exist and will be impactful if these storms are slower, especially in areas already impacted by recent rains(Highway 36 and northward). CAMS guidance is clearing most of the cwa from the convection late, in the 08z-09z Wed timeframe. Going into Wednesday, SPC continues a slight risk for now for severe storm potential, with close to the same timeframe as today stands. Thursday from SPC a General thunder risk is in place, but could change in later updates. Despite the wind/hail threats each of the next 3 days, WPC does carry the cwa under a Marginal risk for excessive rainfall. With PWATs still around the 1.00" mark each day, the threat for localized flooding remains over the next 72 hours. Until the track of this convection shifts a bit more to the south in the cwa, areas along and north of Highway 36 will continue to be most prone to flash flooding. This continues to be evident in the latest Crest/SAC-SMA soil moisture products, especially in Nebraska. FFG for the 1, 3 and 6hr timeframes for today range in the 1.50- 2.50" range which could be easily exceeded if storms are slow movers later. For temps, the region is expecting to see another round of 80s for highs on Wednesday, with slightly warmer conditions along/east of Highway 25. Going into Thursday, slightly cooler conditions expected with a range in the 70s, warmest areas again will be in the eastern cwa. For overnight lows, mainly 50s for most locales each night, with a few spots along and east of Highway 83 for tonight and Wednesday night. .LONG TERM...(Friday through Tuesday) Issued at 203 PM MDT Tue May 30 2023 For this long-term forecast discussion, unsettled weather looks to continue through the end of the week and into next week. The story remains about the same...a general lack of a significant pattern supportive of a definitive forecast, yet still just enough environment and forcing to produce persistent rain and thunderstorm chances. Also, it appears as though a continuation of near to below normal temperatures should be expected as there should be a lack of any substantial warming trend or an upper level pattern conducive to a change to above normal warmth. Throughout the long-term forecast, the most substantial upper level disturbance to move across the area arrives on Friday. However, the upper level jet structure can still be characterized as a split jet, with the subtropical jet remaining well to the south, over Mexico and Texas, and the polar jet well to the north over Canada. This will leave us with weak winds aloft, and therefore keeping shear to a relative minimum from what is usually expected with a shortwave trough this time of year. A dryline looks to take shape over eastern Colorado, providing a surface forcing mechanism for storms to form. The environment looks fairly good in terms of instability and moisture with SBCape projected to be in the 2000-3000 j/kg range, lapse rates of 6-8 C/km, and precipitable water readings approaching 1 inch to 1.15 inches. Overall, this setup would be favorable for a few severe thunderstorms to occur once again. A little uncertain on what severe weather threat would be the most dominant, but the lack of overall wind shear likely means the tornado threat should be at a minimum. With light winds aloft, also known as steering flow, remaining weak, anticipate slow storm movement and therefore the opportunity for heavy rain producing storms to stall out and produce more flash flooding across locations that have been doused many times over the past two weeks and will get doused again this week. For the weekend and into the next week, the upper level pattern becomes even more unclear. Without a significant shortwave to latch on to and provide us a better glimpse at the storm potential, it is difficult to accurately discern the best timing for storms as well as how widespread storms will be and their associated threats. The main message will be that chances for storms continue, some of which could be severe given the time of year and instability available. However, would not anticipate a major severe weather event given the overall upper level pattern. The flash flooding threat will persist, especially with steering flow of the winds remaining quite light which will allow for the opportunity for storms to remain over drenched areas for long enough to produce potentially significant impacts.&& .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1108 AM MDT Tue May 30 2023 For both terminals, VFR conditions are expected through the forecast period at this time. There will be chances for thunderstorms from 23z to almost 04z-06z Wed that could impact either site. For now, only VCTS mentioned until storms form up. Winds for KGLD, south-southeast 10-15kts. Gusts to 30kts possible through about 04z Wednesday. Winds for KMCK, mainly south- southeast around 10-20kts. There could be some light/variable conditions through about 20z Tue, and again 06z-14z Wed. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...RRH AVIATION...JN
Hazardous weather outlook, May 30, 4:08 PM MDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 408 PM MDT Tue May 30 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-312215- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 408 PM MDT Tue May 30 2023 /508 PM CDT Tue May 30 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... For those areas not seeing a lot of rain over the past week, there could be the potential for blowing dust as storms move through the area this evening. The most prone region will be south of the Interstate. Visibility could be briefly reduced, impacting travel. There is a severe thunderstorm watch in effect for the entire Tri- State Area thunderstorms this afternoon and evening. Possible storm hazards include strong damaging wind gusts up to 80 mph, large hail up to ping pong balls in size, and the continued risk for flooding from heavy rainfall. Please be weather aware today! .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a marginal to slight risk for severe weather within the region on Wednesday. Possible hazards include strong winds and large hail as well as the continued risk for flooding from heavy rainfall. Please watch for future forecast updates. Chances for showers and thunderstorms look to continue throughout this week and into the weekend. Although severe weather cannot be ruled out, the primary concerns at this time continue to be locally heavy rainfall and the possibility of flooding and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. JTL
In the hours before
Special weather statement, May 30, 3:00 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
400 PM CDT Tue May 30 2023
KSZ016-302130-
Graham KS-
400 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of southwestern Graham
County through 430 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Morland, or 13 miles north of Voda, moving northeast
at 10 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3915 10000 3920 10013 3940 10014 3938 9988
TIME...MOT...LOC 2100Z 203DEG 10KT 3922 10007
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
DDTSpecial weather statement, May 30, 3:36 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
436 PM CDT Tue May 30 2023
KSZ016-302200-
Graham KS-
436 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of southwestern Graham
County through 500 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Morland, or 14 miles southwest of Hill City. This
storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Graham
County, including the following locations... Saint Peter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3933 9988 3914 9997 3919 10015 3938 10014
TIME...MOT...LOC 2136Z 143DEG 3KT 3925 10006
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
DDTSpecial weather statement, May 30, 4:14 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
514 PM CDT Tue May 30 2023
KSZ029-302245-
Gove KS-
514 PM CDT Tue May 30 2023
...A strong thunderstorm will impact portions of east central Gove
County through 545 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Collyer, moving northeast at 5 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Gove
County.
This includes Interstate 70 in Kansas between mile markers 111 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.
&&
LAT...LON 3898 10025 3907 10016 3907 10015 3891 10015
TIME...MOT...LOC 2213Z 212DEG 5KT 3896 10020
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
DDTSpecial weather statement, May 30, 4:30 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
430 PM MDT Tue May 30 2023
KSZ013-302300-
Sherman KS-
430 PM MDT Tue May 30 2023
...A strong thunderstorm will impact portions of southeastern Sherman
County through 500 PM MDT...
At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Goodland, moving northwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Sherman County, including the following locations... Edson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northwestern Kansas.
&&
LAT...LON 3928 10185 3933 10154 3914 10147 3914 10170
TIME...MOT...LOC 2230Z 150DEG 14KT 3917 10165
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KMKSpecial weather statement, May 30, 4:39 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
439 PM MDT Tue May 30 2023
KSZ013-027-302315-
Wallace KS-Sherman KS-
439 PM MDT Tue May 30 2023
...A strong thunderstorm will impact portions of northwestern Wallace
and southwestern Sherman Counties through 515 PM MDT...
At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Kanorado, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Wallace and southwestern Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado...and northwestern and west central Kansas.
&&
LAT...LON 3905 10204 3924 10205 3925 10205 3912 10169
TIME...MOT...LOC 2239Z 210DEG 10KT 3910 10200
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 9:02 PM MDT | Special Weather Statement | GLD | Rawlins | 28 min |
| May 29, 10:22 PM MDT | Special Weather Statement | GLD | Cheyenne | 53 min |
| May 30, 12:19 AM MDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| May 30, 1:04 AM MDT | Special Weather Statement | GLD | Rawlins | 26 min |
| May 30, 2:15 AM MDT | Flash Flood Warning | GLD | Cheyenne | 106 min |
| May 30, 3:00 PM MDT | Special Weather Statement | GLD | Graham | 30 min |
| May 30, 3:36 PM MDT | Special Weather Statement | GLD | Graham | 24 min |
| May 30, 3:42 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 63 min |
| May 30, 4:14 PM MDT | Special Weather Statement | GLD | Gove | 31 min |
| May 30, 4:23 PM MDT | Flash Flood Warning | GLD | Graham | 3 hr |
| May 30, 4:30 PM MDT | Special Weather Statement | GLD | Sherman | 30 min |
| May 30, 4:39 PM MDT | Special Weather Statement | GLD | Sherman | 36 min |
| May 30, 4:47 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 58 min |
| May 30, 4:56 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 64 min |
| May 30, 5:00 PM MDT | Special Weather Statement | GLD | Greeley | 60 min |
| May 30, 5:14 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 25 min |
| May 30, 5:16 PM MDT | Flash Flood Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 3 hr |
| May 30, 5:18 PM MDT | Flash Flood Warning | GLD | Gove, Graham, Sheridan | 3 hr |
| May 30, 5:22 PM MDT | Special Weather Statement | GLD | Wallace | 53 min |
| May 30, 5:26 PM MDT | Special Weather Statement | GLD | Logan | 34 min |
| May 30, 5:27 PM MDT | Flash Flood Warning | GLD | Logan | 2 hr |
| May 30, 5:40 PM MDT | Flash Flood Warning | GLD | Thomas | 2 hr |
| May 30, 5:49 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 43 min |
| May 30, 5:54 PM MDT | Special Weather Statement | GLD | Wichita | 36 min |
| May 30, 5:59 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 32 min |
| May 29, 7:13 PM MDT | Special Weather Statement | GLD | Phillips | 32 min |
| May 29, 7:43 PM MDT | Special Weather Statement | GLD | Phillips | 32 min |
| May 30, 3:55 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 65 min |
| May 30, 5:30 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 44 min |
| May 29, 6:13 PM MDT | Special Weather Statement | GLD | Hitchcock | 47 min |
| May 29, 6:23 PM MDT | Flash Flood Warning | GLD | Dundy | 6 hr |
| May 29, 6:43 PM MDT | Special Weather Statement | GLD | Dundy | 32 min |
| May 29, 7:31 PM MDT | Special Weather Statement | GLD | Dundy | 29 min |
| May 29, 8:01 PM MDT | Special Weather Statement | GLD | Dundy | 29 min |
| May 29, 9:57 PM MDT | Special Weather Statement | GLD | Dundy | 48 min |
| May 29, 10:02 PM MDT | Special Weather Statement | GLD | Hitchcock | 43 min |
| May 29, 10:32 PM MDT | Flash Flood Warning | GLD | Hitchcock | 3 hr |
| May 30, 12:45 AM MDT | Special Weather Statement | GLD | Dundy | 30 min |
| May 30, 12:57 AM MDT | Areal Flood Warning | GLD | Dundy, Hitchcock | 6 hr |
| May 30, 1:14 AM MDT | Special Weather Statement | GLD | Dundy | 31 min |
| May 30, 1:45 AM MDT | Special Weather Statement | GLD | Dundy | 30 min |
Nearby
Flash Flood Warnings in Kansas, 2023Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.